Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 82, NWS Las Vegas, NV

August 26, 2016San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 26, 2016, 9:40 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2016, 9:40 PM PDT (04:40 UTC)
Expired
Aug 26, 2016, 10:15 PM PDT
In force
35 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 92 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:44 PM PDTTSTM WND GST 866 S Needles, CAASOS STATION NEEDLES AIRPORT /EED/.
Aug 26, 9:45 PM PDTTSTM WND DMG6 S Needles, CASUBSTANTIAL PROPERTY DAMAGE AT NEEDLES AIRPORT...INCLUDING AT LEAST TWO AIRPLANES. NEARBY RESIDENCE ALSO SUFFERED PROPERTY AND TREE DAMAGE. REPORT RELAYED VIA SOCIAL MEDIA. TIME BASED ON WIND OBSERVATIONS AT NEEDLES AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3514 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS55 KVEF 270440
SVRVEF
AZC015-CAC071-270515-
/O.NEW.KVEF.SV.W.0082.160827T0440Z-160827T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 PM PDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1015 PM PDT/1015 PM MST/

* AT 939 PM PDT/939 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
  WAS LOCATED NEAR NEEDLES...OR 10 MILES WEST OF TOPOCK...AND MOVING
  NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BULLHEAD CITY...NEEDLES...ARIZONA VILLAGE...MESQUITE CREEK...MOHAVE
  VALLEY...MOJAVE RANCH ESTATES AND WILLOW VALLEY.

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 137
AND 153.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND
PROPERTY DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY
BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT
SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3472 11477 3502 11466 3501 11464 3504 11463
      3507 11460 3498 11434 3465 11456
TIME...MOT...LOC 0439Z 202DEG 24KT 3476 11464 

$$

MORGAN
1 follow-up statement
314 
WWUS55 KVEF 270458
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
958 PM PDT FRI AUG 26 2016

AZC015-CAC071-270515-
/O.CON.KVEF.SV.W.0082.000000T0000Z-160827T0515Z/
MOHAVE AZ-SAN BERNARDINO CA-
958 PM PDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
PDT/1015 PM MST/ FOR SOUTHWESTERN MOHAVE AND EAST CENTRAL SAN
BERNARDINO COUNTIES...

AT 957 PM PDT/957 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS
LOCATED OVER NEEDLES...OR 9 MILES NORTHWEST OF TOPOCK...MOVING
NORTHEAST AT 25 MPH. AT 943 PM...WINDS GUSTED TO 86 MPH AT NEEDLES
AIRPORT. THIS IS A VERY DANGEROUS STORM.

LOCATIONS IMPACTED INCLUDE...
BULLHEAD CITY...NEEDLES...ARIZONA VILLAGE...MESQUITE CREEK...MOHAVE
VALLEY...MOJAVE RANCH ESTATES AND WILLOW VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3472 11477 3502 11466 3501 11464 3504 11463
      3507 11460 3498 11434 3465 11456
TIME...MOT...LOC 0457Z 206DEG 22KT 3482 11457 

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM PDT, 7 hours earlier.

Area forecast discussion, Aug 26, 2:40 PM PDT, 7 hours before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 PM PDT FRI AUG 26 2016

.SYNOPSIS...Showers and thunderstorms are possible over much of
the area through Saturday...especially over Mohave County and the
mountains of Clark County. Drier air will start to move in Sunday
with lower thunderstorm chances mainly limited to Mohave County and
the mountains of Clark and Lincoln Counties. Temperatures will be
below normal through the weekend with high pressure then leading
to above normal temperatures Monday and Tuesday.
&&

.SHORT TERM...Through Sunday night.

Isolated to scattered convection has developed generally as expected
this afternoon and so far storms have not been particularly strong
and storm motion has been sufficiently fast to limit precipitation
amounts. Still expecting showers and thunderstorms to probably
continue through much of the night as the models bring the upper
trough/low to southern Nevada with a jet streak rounding the base of
the trough providing large scale lift. It also looks like moisture,
at least in the lower parts of the atmosphere will increase from the
south. The upper trough will still be over the area Saturday and
should help keep shower and thunderstorm activity going over much of
the area. With the low overhead and potentially abundant cloud
cover, temperatures should be 5-10 degrees below normal. The trough
will move into central Arizona Sunday with a ridge beginning to nose
up through California into Nevada. This should limit thunderstorm
chances to mainly Mohave County but some models keeps a bit of
moisture and weak instability over portions of southern Nevada so I
kept a slight chance of the thunderstorms over the mountains of
Clark and Lincoln Counties. Drying will continue to overspread the
forecast area Sunday night.

.LONG TERM...Monday through Friday.

Upper level low approaching central California Monday will help
suppress a strong ridge and bring an increasing southwest flow into
the region Monday and early Tuesday. This increasing southwest flow
will bring better mixing to the region along with increasing heights
leading to about a 4-6 degrees jump in temperatures Monday
afternoon. Moisture is expected to remain well east of the forecast
area and no precipitation is expected. By Tuesday, an inverted
trough over the western Gulf of Mexico will slowly track west and
bring an increase in moisture to portions of Arizona with PW values
approaching an inch and a half over the southern half of the state.
Still looks to dry for northwest Arizona and the models are not
indicating much in the way of instability to include any pops in the
forecast. Moisture and instability will increase Wednesday over
northwest Arizona as the inverted through continues to track west.
The GFS indicates the 1" PW line basically extending from eastern
San Bernardino Co through far eastern Clark and through northern
Mohave Co with the 1.25" line over far eastern Mohave. Instability
is also expected to increase leading to a better chance of
thunderstorms during the afternoon. As of now it looks like the best
chance will remain over the eastern half of Mohave County and did
raise pops slightly for that area.

Differences in the GFS/ECMWF on Thursday as the GFS shows the trough
off the west coast to deepen which increases the southwest flow over
the area and pushes much of the moisture east. However, the ECMWF
increases high pressure over the southern states which allows
moisture to be pulled north into Arizona keeping the chance of
showers and thunderstorms going though Thursday and Friday. There is
also some indication from the ECMWF that moisture could be pushed
further west affecting Clark and eastern San Bernardino Counties. At
this time will keep the slight chance over northern Mohave through
Friday.

Temperatures will remain above normal through Tuesday, but will cool
about 3-5 degrees Wednesday and Thursday as the trough digs off the
coast and brings lowering heights to the area. &&

&&

.AVIATION...For McCarran...Showers and thunderstorms are expected
around the area through Saturday evening and could impact the
terminal at any time during this time frame with gusty and erratic
winds and bkn-ovc skies around 10k ft at times. Outside of influence
from thunderstorms, winds should be southeasterly through this
afternoon, favoring a south/southwest direction tonight followed by
east to southeast again much of the day Saturday.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered to numerous thunderstorms can be expected
east of a KTPH...KDRA...KEED line with more isolated activity
further west through Saturday. Otherwise...southerly winds are
favored for most areas between 8 and 15 knots with gusts to 20
knots. Outflow generated winds with gusts to 35 knots will be
possible near areas of more concentrated thunderstorm activity.
Drier air will start to spread in from the northwest Saturday night
through Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters activation may be
needed today and Saturday. Spotters are encouraged to report
significant weather according to standard operating procedures.

&&

Short Term/Aviation...Harrison
Long Term...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 26, 7:09 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
709 PM PDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FLASH FLOOD      17 N SEARCHLIGHT        35.71N 114.96W
08/26/2016                   CLARK              NV   DEPT OF HIGHWAYS

            US 95 CLOSED DUE TO FLOODING FROM MILE POST
            36 TO 39.

&&

CFS
Local storm report, Aug 26, 9:20 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM PDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FLASH FLOOD      14 NNW BAKER            35.46N 116.17W
08/26/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS VEHICLE
            STUCK IN WATER ON ROAD; LARGE ROCKS IN
            ROADWAY / SR 127 MILE 15.

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Aug 26, 9:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 9:44 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Aug 26, 10:01 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 10:07 PM PDTSevere Thunderstorm WarningVEFSan Bernardino38 min
Aug 26, 10:35 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 10:50 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Aug 27, 5:06 AM PDTFlash Flood WarningVEFSan Bernardino4 hr
Aug 27, 4:04 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 10:02 PM PDTSevere Thunderstorm WarningVEFMohave22 min
Aug 26, 10:43 PM PDTSevere Thunderstorm WarningVEFMohave47 min
Aug 27, 2:26 AM PDTAreal Flood AdvisoryVEFMohave3 hr
Aug 27, 6:07 AM PDTFlash Flood WarningVEFMohave4 hr
Aug 27, 7:11 AM PDTAreal Flood AdvisoryVEFMohave3 hr
Aug 27, 7:43 AM PDTFlash Flood WarningVEFMohave3 hr
Aug 27, 9:53 AM PDTAreal Flood WarningVEFMohave12 hr

Nearby

Severe Thunderstorm Warnings in California, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.